Mycobacterium Tuberculosis Breast Infection Mimicking Pyogenic Abscesses in KuwaitAl-Roomi E.a · Jamal W.a · Al-Mosawi A.b · Rotimi V.O.a, c
aDepartment of Microbiology, Clinical Laboratory Services, bDepartment of Surgery, Mubarak Hospital, and cDepartment of Microbiology, Faculty of Medicine, Kuwait University, Kuwait
Prof. Vincent O. Rotimi, MD, PhD
Department of Microbiology
Faculty of Medicine, Kuwait University
PO Box 24923, Safat 13110 (Kuwait)
Tel. +965 498 6509, E-Mail firstname.lastname@example.org
Do you have an account?
Objective: To present 2 cases of primary breast abscesses caused by Mycobacterium tuberculosis mimicking pyogenic abscesses in healthy young females. Clinical Presentation and Intervention: Two young non-lactating Indonesian and Indian women, aged 27 and 29 years old, respectively, presented with breast abscesses caused by M.tuberculosis. The breasts presented as huge, swollen, hot, tender masses with a discharge at the subareolar site. Surgical drainage revealed deep abscess with copious amount of pus, samples of which were positive for acid-fast bacilli (AFB) and later confirmed as M.tuberculosis by positive cultures in Becton Dickinson BBL Migit and BACTEC 12B media. The initial therapies with clindamycin were changed to 4 anti-tuberculous drugs as soon as the smears showed the presence of AFB. The patients were discharged a week later, but both were lost to follow-up. Conclusion: Mammary tuberculosis should be considered in the differential diagnosis of breast lesion, especially in patients from endemic areas.
© 2009 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.